Direction of Vorticity and a Refined Regularity Criterion for the Navier–Stokes Equations with Fractional Laplacian

  • Kengo NakaiEmail author


We give a refined regularity criterion for solutions of the three-dimensional Navier–Stokes equations with fractional dissipative term \((-\Delta )^{\alpha /2}v\). The criterion is composed by the direction field of the vorticity and its magnitude simultaneously. Our result is a generalized of previous results by Beirão da Veiga and Berselli (Differ Integral Equ 15(3):345–356, 2002), and Zhou (ANZIAM J 46(3):309–316, 2005, Monatsh Math 144(3):251–257, 2005). Moreover, our result mentioned about the relation between the solution of the Navier–Stokes equations and the Euler equations.


Navier–Stokes Fractional powers of the Laplacian Continuation of strong solution Vorticity direction 

Mathematics Subject Classification

35Q30 35B65 76D03 76D05 



The author is grateful to Professor Yong Zhou for telling me information. He also thanks Professor Tsuyoshi Yoneda for kind help for his research on the Navier–Stokes equations, and Professor Takahito Kashiwabara for useful comments. He was supported by the Leading Graduate Course for Frontiers of Mathematical Sciences and Physics (FMSP) at the University of Tokyo.

Compliance with ethical standards

Conflict of interest

The author declares that he has no conflict of interest.


  1. 1.
    Beirão da Veiga, H.: Vorticity and smoothness in viscous flows. In: Birman, M.S., Hildebrandt, S., Solonnikov, V.A., Uraltseva, N.N. (eds.) Nonlinear Problems in Mathematical Physics and Related Topics, II, Volume 2 of Int. Math. Ser. N. Y., pp. 61–67. Kluwer/Plenum, New York (2002)Google Scholar
  2. 2.
    Beirão da Veiga, H., Berselli, L.C.: On the regularizing effect of the vorticity direction in incompressible viscous flows. Differ. Integral Equ. 15(3), 345–356 (2002)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Beirão da Veiga, H., Giga, Y., Grujić, Z.: Vorticity Direction and Regularity of Solutions to the Navier–Stokes Equations. In: Giga, Y., Novotny, A. (eds.) Handbook of Mathematical Analysis in Mechanics of Viscous Fluids, pp. 901–932. Springer, Cham (2018). Google Scholar
  4. 4.
    Calderón, A.P., Zygmund, A.: On singular integrals. Am. J. Math. 78, 289–309 (1956)CrossRefGoogle Scholar
  5. 5.
    Chae, D.: On the regularity conditions for the Navier–Stokes and related equations. Rev. Mat. Iberoam. 23(1), 371–384 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chorin, A.J.: The evolution of a turbulent vortex. Commun. Math. Phys. 83(4), 517–535 (1982)ADSMathSciNetCrossRefGoogle Scholar
  7. 7.
    Constantin, P.: Geometric statistics in turbulence. SIAM Rev. 36(1), 73–98 (1994)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Constantin, P., Fefferman, C.: Direction of vorticity and the problem of global regularity for the Navier–Stokes equations. Indiana Univ. Math. J. 42(3), 775–789 (1993)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Fan, J., Ozawa, T.: On the regularity criteria for the generalized Navier–Stokes equations and Lagrangian averaged Euler equations. Differ. Integral Equ. 21(5–6), 443–457 (2008)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Frisch, U., Sulem, P.L., Nelkin, M.: A simple dynamical model of intermittent fully developed turbulence. J. Fluid Mech. 87(4), 719–736 (1978)ADSCrossRefGoogle Scholar
  11. 11.
    Ju, N.: The maximum principle and the global attractor for the dissipative 2D quasi-geostrophic equations. Commun. Math. Phys. 255(1), 161–181 (2005)ADSMathSciNetCrossRefGoogle Scholar
  12. 12.
    Katz, N.H., Pavlović, N.: A cheap Caffarelli–Kohn–Nirenberg inequality for the Navier–Stokes equation with hyper-dissipation. Geom. Funct. Anal. 12(2), 355–379 (2002)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Lions, J.L.: Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod; Gauthier-Villars, Paris (1969)zbMATHGoogle Scholar
  14. 14.
    Serrin, J.: The initial value problem for the Navier–Stokes equations. In: Nonlinear Problems (Proceedings of a Symposium, Madison, Wisconsin, 1962), pp. 69–98. University of Wisconsin Press, Madison, Wisconsin (1963)Google Scholar
  15. 15.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton Mathematical Series, vol. 30. Princeton University Press, Princeton (1970)Google Scholar
  16. 16.
    Tanahashi, M., Miyauchi, T., Ikeda, J.: Scaling law of coherent fine scale structure in homogeneous isotropic turbulence. In: Proceedings of 11th Symposium on Turbulence Shear Flows (1997)Google Scholar
  17. 17.
    Triebel, H.: The Structure of Functions, Monographs in Mathematics, vol. 97. Birkhäuser Verlag, Basel (2001)CrossRefGoogle Scholar
  18. 18.
    Wu, J.: Generalized MHD equations. J. Differ. Equ. 195(2), 284–312 (2003)ADSMathSciNetCrossRefGoogle Scholar
  19. 19.
    Zhou, Y.: Direction of vorticity and a new regularity criterion for the Navier–Stokes equations. ANZIAM J. 46(3), 309–316 (2005)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Zhou, Y.: A new regularity criterion for the Navier–Stokes equations in terms of the direction of vorticity. Monatsh. Math. 144(3), 251–257 (2005)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Zhou, Y.: Regularity criteria for the generalized viscous MHD equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 24(3), 491–505 (2007)ADSMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.University of TokyoTokyoJapan

Personalised recommendations